Our expert says:
Dear Gaining Weight/Antidepressants
I looked up the side-effects listed for Equinorm in my copy of MIMS, and they do not mention weight gain or loss. Some antidepressants can cause pronounced weight gain and some will cause weight loss depending on the individual patient. On the other hand depression itself can cause massive weight gain, so it is difficult to judge if it was the medication or your depression that caused you to gain so much weight. What is listed as a side-effect for Equinorm is changes in blood sugar concentrations. Now this could possible be linked to a type of insulin resistance (IR), so I would suggest that you have a medical checkup to see if you have a hormonal imbalanced (thyroid, insulin and female hormones). If you do have IR then it is essential for you to consult a clinical dietitian, because the correct diet is one of the most important factors in treatment. Visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area. The dietitian will take your IR, medications and other conditions such as overweight and the IBS, into account when working out a diet for you, which will be based on low-fat foods with a low glycaemic index (GI). Click on 'Diet' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Also click on ‘Food as Medicine' on the Diet Site and then on ‘Type 2 diabetes’. Keep up the good work with the exercise because this not only helps with weightloss, but also improves your mood and can lower raised blood insulin levels.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.